0
2013
Impact Factor

Richard Cushman

2500 University Drive NW Calgary, Alberta Canada T2N 1N4
Department of Mathematics and Statistics, University of Calgary

Publications:

Bates L., Cushman R.
A Generalization of Nekhoroshev’s Theorem
2016, vol. 21, no. 6, pp.  639-642
Abstract
Nekhoroshev discovered a beautiful theorem in Hamiltonian systems that includes as special cases not only the Poincar´e theorem on periodic orbits but also the theorem of Liouville–Arnol’d on completely integrable systems [7]. Sadly, his early death precluded him publishing a full account of his proof. The aim of this paper is twofold: first, to provide a complete proof of his original theorem and second a generalization to the noncommuting case. Our generalization of Nekhoroshev’s theorem to the nonabelian case subsumes aspects of the theory of noncommutative complete integrability as found in Mishchenko and Fomenko [5] and is similar to what Nekhoroshev’s theorem does in the abelian case.
Keywords: periodic orbits, Hamiltonian systems
Citation: Bates L., Cushman R.,  A Generalization of Nekhoroshev’s Theorem, Regular and Chaotic Dynamics, 2016, vol. 21, no. 6, pp. 639-642
DOI:10.1134/S1560354716060046
Cushman R., Bates L.
Applications of the odd symplectic group in Hamiltonian systems
2011, vol. 16, no. 1-2, pp.  2-16
Abstract
In this paper we give two applications of the odd symplectic group to the study of the linear Poincaré maps of a periodic orbits of a Hamiltonian vector field, which cannot be obtained using the standard symplectic theory. First we look at the geodesic flow. We show that the period of the geodesic is a noneigenvalue modulus of the conjugacy class in the odd symplectic group of the linear Poincaré map. Second, we study an example of a family of periodic orbits, which forms a folded Robinson cylinder. The stability of this family uses the fact that the unipotent odd symplectic Poincaré map at the fold has a noneigenvalue modulus.
Keywords: Hamiltonian systems, periodic orbits, odd symplectic normal forms
Citation: Cushman R., Bates L.,  Applications of the odd symplectic group in Hamiltonian systems, Regular and Chaotic Dynamics, 2011, vol. 16, no. 1-2, pp. 2-16
DOI:10.1134/S1560354710520011
Cushman R., Dullin H. R., Hanßmann H., Schmidt D. S.
The $1:\pm2$ Resonance
2007, vol. 12, no. 6, pp.  642-663
Abstract
On the linear level elliptic equilibria of Hamiltonian systems are mere superpositions of harmonic oscillators. Non-linear terms can produce instability, if the ratio of frequencies is rational and the Hamiltonian is indefinite. In this paper we study the frequency ratio $\pm 1/2$ and its unfolding. In particular we show that for the indefinite case ($1:-2$) the frequency ratio map in a neighborhood of the origin has a critical point, i.e. the twist condition is violated for one torus on every energy surface near the energy of the equilibrium. In contrast, we show that the frequency map itself is non-degenerate (i.e. the Kolmogorov non-degeneracy condition holds) for every torus in a neighborhood of the equilibrium point. As a by product of our analysis of the frequency map we obtain another proof of fractional monodromy in the $1:-2$ resonance.
Keywords: resonant oscillators, normal form, singular reduction, bifurcation, energy-momentum mapping, monodromy
Citation: Cushman R., Dullin H. R., Hanßmann H., Schmidt D. S.,  The $1:\pm2$ Resonance, Regular and Chaotic Dynamics, 2007, vol. 12, no. 6, pp. 642-663
DOI:10.1134/S156035470706007X
Cushman R.
Adjoint Orbits of the Odd Real Symplectic Group
2007, vol. 12, no. 6, pp.  746-755
Abstract
In this paper we classify the adjoint orbits of the odd symplectic group over the field of real numbers. We need a noneigenvalue modulus to classify certain orbits.
Keywords: odd symplectic group, adjoint orbit, distinguished type, type, modulus
Citation: Cushman R.,  Adjoint Orbits of the Odd Real Symplectic Group, Regular and Chaotic Dynamics, 2007, vol. 12, no. 6, pp. 746-755
DOI:10.1134/S1560354707060159
Sniatycki J., Cushman R.
Non-Holonomic Reduction of Symmetries, Constraints, and Integrability
2007, vol. 12, no. 6, pp.  615-621
Abstract
The aim of this paper is to give a brief description of singular reduction of non-holonomically constrained Hamiltonian systems.
Keywords: non-holonomic mechanics
Citation: Sniatycki J., Cushman R.,  Non-Holonomic Reduction of Symmetries, Constraints, and Integrability, Regular and Chaotic Dynamics, 2007, vol. 12, no. 6, pp. 615-621
DOI:10.1134/S1560354707060044
Cushman R., Duistermaat J. J.
Nearly flat falling motions of the rolling disk
2006, vol. 11, no. 1, pp.  31-60
Abstract
We study the motion of a disk which rolls on a horizontal plane under the influence of gravity, without slipping or loss of energy due to friction. There is a codimension one semi-analytic subset $F$ of the phase space such that the disk falls flat in a finite time, if and only if its initial phase point belongs to $F$. We describe the motion of the disk when it starts at a point $p \notin F$ which is close to a point $f \in F$. It then almost falls flat, after which it rises up again. We prove that during the short time interval that the disk is almost flat, the point of contact races around the rim of the disk from a well defined position at the end of falling to a well defined position at the beginning of rising, where the increase of the angle only depends on the mass distribution of the disk and the radius of the rim. The sign of the increase of the angle depends on the side of $F$ from which $p$ approaches $f$.
Keywords: nonholonomic systems, rolling disk, nearly falling flat
Citation: Cushman R., Duistermaat J. J.,  Nearly flat falling motions of the rolling disk , Regular and Chaotic Dynamics, 2006, vol. 11, no. 1, pp. 31-60
DOI:10.1070/RD2006v011n01ABEH000333
Cushman R., Sniatycki J.
Nonholonomic Reduction for Free and Proper Actions
2002, vol. 7, no. 1, pp.  61-72
Abstract
We study a nonholonomically constrained Hamiltonian system with a symmetry group which acts properly and freely on a constraint distribution. We show that the reduced dynamics is described by a generalized distributional Hamiltonian system. The general theory is illustrated by the example of Chaplygin's skate.
Citation: Cushman R., Sniatycki J.,  Nonholonomic Reduction for Free and Proper Actions, Regular and Chaotic Dynamics, 2002, vol. 7, no. 1, pp. 61-72
DOI:10.1070/RD2002v007n01ABEH000196

Back to the list